Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 10, 2016, 1:54 PM EDT for Lexington County, South Carolina. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2016, 1:54 PM EDT (17:54 UTC)
- Expired
- Jul 10, 2016, 2:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WWUS82 KCAE 101754
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
3379 8105 3377 8106 3375 8106 3374 8103
3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120
$$
JAQWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:44 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 10, 1:44 PM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Columbia SC 144 PM EDT SUN JUL 10 2016 .SYNOPSIS... Weak upper level ridging will give way to an approaching upper trough while a weak surface boundary pushes south and stalls over the Midlands today. A warm and moist unstable airmass will support continued afternoon and evening thunderstorms into next week. && .NEAR TERM /THROUGH TONIGHT/... Early afternoon surface analysis depicts a weak surface boundary situated across the CSRA/southern Midlands. Meanwhile aloft, a more southwesterly flow has developed over the region in response to an upper level trough which has become positively tilted across the Ohio and Tennessee Valleys. The surface boundary is not expected to make much more southward progress, and should actually return northward later in the day. It is expected that areas along and south of this boundary will be the focus for convection this afternoon and evening, aided by forcing for ascent with the approach of a weak short wave disturbance. Once convection is initiated it will become outflow dominated with relatively weak shear as 850mb winds are less than 10 knots. In line with the latest high resolution mesoscale models, will continue to focus higher mid chance pops along and south of the surface boundary across the central/southern Midlands and CSRA while going with slight chance pops across the northern Midlands on the northern side of the boundary where some drier air and less instability will exist. One potential issue is with the ongoing convection over the northeast Gulf coast, which may rob some moisture within the southwest flow aloft and limit coverage of convection more than the models are depicting. Cannot rule out the possibility of a strong/severe storm with inverted-V signature on forecast soundings but not expecting a widespread event. Convection could linger into the evening hours and overnight given the surface boundary so will hold on to slight chance pops overnight. Temperatures will continue to be above normal and very warm although locations north of wherever the surface boundary eventually becomes located should be a bit cooler than previous days. It looks like temperatures at CAE may fall just shy of reaching the record for consecutive 100 degree days, with most areas likely to see highs in the mid and upper 90s. Overnight lows tonight will be in the 70s. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The upper ridge will build over the southeastern states on Monday as the surface boundary shifts back northward over the northern Midlands. The upper trough remains nearly stationary over the Tennessee valley although a piece of energy could move over the region in southwesterly flow aloft helping to initiate convection. Will focus higher pops across the northern half of the Forecast Area in the vicinity of the boundary. Temperatures will be a bit cooler with a few more clouds expected. The surface boundary shifts further to the north into NC/VA on Tuesday with upper ridging dominant over the southeastern states. Will carry slight chance pops on Tuesday with little in the way of forcing to initiate convection other than moderate instability and heating. Max temperatures in the mid to upper 90s continue and will continue to forecast slightly above the MOS guidance which has continued to hold a cool bias for weeks now. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The extended forecast features continued above normal temperatures while the upper level flow pattern becomes generally zonal with mainly diurnal based convection through Friday. Chances of rain will increase over the weekend as an upper trough moves into the region as the upper ridge amplifies over the middle of the country. Max temperatures will again be in the upper 90s to around 100 to end the work week before cooling slightly over the weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... A weak surface boundary across the CSRA will lift northward later today into this evening, and will be a focus for scattered showers and thunderstorms. Confidence in thunderstorms developing is high enough to maintain a mention of vicinity thunderstorms at the terminals late this afternoon and this evening, but still not great enough to introduce any flight restrictions. Otherwise, outside of any convection, VFR conditions are expected to prevail. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms possible Monday, mainly north of the terminals. Minimal activity expected Tuesday. Scattered diurnal thunderstorms possible again Wed/Thu. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 10, 4:50 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EDT SUN JUL 10 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 450 AM EDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 11:56 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1156 AM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG 1 S COLUMBIA 33.99N 81.03W
07/07/2016 RICHLAND SC EMERGENCY MNGR
TREE DOWN ON HOUSE 815 WHALEY STREET.
&&
DALocal storm report, Jul 10, 12:01 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT SUN JUL 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM TSTM WND DMG 1 NNW COLUMBIA 34.01N 81.05W
07/07/2016 RICHLAND SC EMERGENCY MNGR
COLLAPSED STRUCTURE. TREE DOWN INSIDE HOUSE
2200 LINCOLN ST.
&&
DASpecial weather statement, Jul 10, 1:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT SUN JUL 10 2016
SCZ027-101815-
LEXINGTON-
154 PM EDT SUN JUL 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON
COUNTY...
AT 153 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
GASTON...OR 14 MILES SOUTH OF RED BANK...MOVING EAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GASTON...SWANSEA AND PELION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3366 8121 3368 8125 3374 8127 3388 8107
3379 8105 3377 8106 3375 8106 3374 8103
3372 8103 3366 8118
TIME...MOT...LOC 1753Z 257DEG 11KT 3372 8120
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:28 PM EDT | Special Weather Statement | CAE | Sumter | 32 min |
| Jul 10, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland, Sumter | 50 min |
| Jul 10, 3:42 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 48 min |
| Jul 10, 3:59 PM EDT | Special Weather Statement | CAE | Lexington | 31 min |
| Jul 10, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
| Jul 10, 5:03 PM EDT | Special Weather Statement | CAE | Fairfield | 27 min |
| Jul 10, 5:13 PM EDT | Special Weather Statement | CAE | Lexington | 17 min |
| Jul 10, 5:33 PM EDT | Special Weather Statement | CAE | Lexington | 27 min |
| Jul 10, 5:54 PM EDT | Areal Flood Advisory | CAE | Lexington | 111 min |
| Jul 10, 6:04 PM EDT | Special Weather Statement | CAE | McCormick | 26 min |
| Jul 10, 6:27 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 25 min |
| Jul 10, 6:17 PM EDT | Areal Flood Advisory | CAE | Lincoln | 118 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.